Home » Frequently asked Questions on Health » What is the treatment for ovarian cysts?

What is the treatment for ovarian cysts?

Q: I am 25 years old. I was given Diamet 850 mg to be taken in the morning, and Prednisolone, Sysfol and Ebexid in the afternoon for one and a half months until now for irregular periods. Later I was placed on Clomid for ovarian stimulation, after which I developed functional ovarian cyst on the right which grew and reached up to 49 mm x 45 mm on my 16th day of LMP and another cyst about 21 mm x 18 mm on the left the same day. I was prescribed Regestrone for the cyst. I have not taken the Regestrone yet as it is given for contraception whereas I am planning to have a kid. I would like to know the treatment for my functional ovarian cyst. Will it get cured on its own by watchful waiting or should I take the Regestrone or any other medicines for that? Will the functional ovarian cyst affect my future conception in any way? Please advise.

A:I am not sure what you have or had since all you have written is that you have irregular periods. You are taking drugs as varied as Vitamins, anti-diabetics and life saving (and in some cases threatening) steroids. I am not sure what you have since you were given so many medicines, and to my mind I cannot think of a medical condition where this combination would be required. Please send more details of your clinical condition if you want us to comment on it. As far as ovarian cysts are concerned, I think there is a serious communication gap between you and your doctor. These cysts are certainly not functional, the term I believe is used (as I understand it) for cysts occurring naturally every month and not with drugs (as they have in your case). What you have is too much stimulation (Hyper-stimulation). This in most cases is minor (as hopefully in your case) but can be more serious / life threatening. Either you have not been explained enough before embarking upon potentially dangerous treatments like Clomiphene or you have not understood it. What you are having is too much stimulation of the ovaries. This is a problem with this drug, especially if you have PCOS (Polycystic Ovary Syndrome), as well its use (dosage etc.) The problem is that the dose of Clomiphene required in different women is different depending upon the body weight, age, degree of ovarian dysfunction and the rate at which the drug is processed if different in each person. This is for all drugs in human body but what adds to our problems when we use this drug is that even in the same woman the dose required may be different and in different cycles. This implies that we may not see any response in a person in one month and in the next month with the same dose she may have serious hyper-stimulation (Huge Ovarian Cysts). This is why it is so important to titrate the dose of this drug for each woman, and for this close monitoring of the response is essential along with a clear understanding of the use and complications of this drug. A detailed understanding is required for both the doctor and the patient. This is frustrating for the doctors and patients as each minor variation in drug will take months to see the right response. This is difficult but unavoidable if the drug is essential and it has been proven that you do not make an egg without this drug. But if it is being given without any real reason (This is a much overused fertility medicine), and there is no proof that is essential, one should seriously reconsider taking it. Unfortunately, contrary to what you may believe the complication that you are having of taking clomiphene may not be all over yet. The worst hyper-stimulation occurs in the 3rd and 4th week (Day 15 to 28 of the cycle), so please continue the monitoring and you may require further tests like levels of Hormones in your blood if the cysts are getting even larger. If you get other symptoms like vomiting, pain lower abdomen, diarrhoea and dehydration or if you feel faint, please see your doctor immediately as all this, if gets worse, can be a potentially dangerous condition. The treatment of hyper-stimulation is difficult but in majority of cases it is minor hyper-stimulation and requires only wait and watch policy. If there is serious dehydration or symptoms like kidney and liver disease, it requires expert care in a good centre. Either way hormones like Regestrone are not required. I am not sure what you mean by trying to conceive. You have probably not been told the first thing about hyper-stimulation that all your problems would be much worse if you actually conceive this cycle. So you must not have sex / try to conceive in this cycle. You will have to wait for your ovaries to come to normal before you start trying to conceive. What you need is a clear diagnosis and appropriate therapy, as everybody needs. But in your case I believe you need to read/ understand more about your condition. You can read it online at www.rcog.org.uk the royal college site under the column advice given to couples with fertility problems. Your anxieties about your future fertility are understandable and when and how you will conceive will depend totally on your and your husbands problems, if any. Please read about it and I can assure you that this episode of too much stimulation of ovaries is not likely to have any long term consequences. If managed properly now, it should just go away.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------